We do not have full details at present but as a cosmetic injector myself it is a solemn reminder that dermal filler has the potential to be a highly risky procedure and more action needs to be taken to prevent this happening in the future.
How can blindness occur after dermal filler?
Any dermal filler treatment has the potential to cause serious complications. As cosmetic injectors we spend time learning the anatomy of the face, paying particular attention the facial artery (shown in the image below).
The facial artery runs a tortuous across the face as shown in the diagram below with the the yellow arrows showing the direction of blood flow. When we inject dermal filler there is always a risk that the product has been injected into a blood vessel. This risk is higher when we use a needle than a larger cannula to inject.
Highly risky areas on the face to treat with dermal filler include the nose and frown area where the artery is close under the skin. Injection of filler into the artery around this area can flow downstream to block the artery that supplies the eye and lead to visual loss. Globally over 98 cases of visual loss after facial injection have been reported prior to 2015. 48% of these cases were due to injection of fat and 24% of cases due to non permanent dermal filler. The injection site thought to have caused the problem were as follows:
- Glabella (frown area) – 39% of cases
- Nasal region – 26% of cases
- Nasolabial fold (line from the nose to the corner of the mouth) – 13%
- Forehead – 12%
Emergency management of visual loss caused by dermal filler
Cosmetic injectors need to treat visual loss at or around the time of injection as a medical emergency. We are unclear how long we have before permanent visual loss can occur but the consenses is that we have 90 minutes to act to save the sight. Every clinic performing dermal filler treatment needs to have a dissolving enzyme in the emergency cupboard to use in the case of dermal filler being injected into an artery.
I was at the Non Surgical Symposium on the Gold Coast recently where there was debate about where to inject this dissolving enzyme to treat visual loss caused by filler. The current advice that we are given as injectors is to consider a retrobulbar injection of dissolving enzyme. Practically speaking this means running a needle approximately 2cms into the eye socket, under the eyeball, to inject dissolving enzyme near the back of the eye where the arterial blockage is likely to have occurred. This is somewhat contraversial with some Oculoplastic Surgeons feeling that this could cause more harm. Alternative techniques to reverse the arterial blockage include injecting dissolving enzyme into the blood vessels
Dr Brown discusses the risk of blindness from dermal fillers
What should we learn from this case?
I feel that as a cosmetic injecting community we need to work together to establish a protocol that all cosmetic injectors can adhere to in the unlikely event of visual loss caused by dermal fillers.
I would advocate mandatory training in Australia for all cosmetic practitioners in emergency treatment of dermal filler, similar to the CPR training that is mandatory for GPs. There is no mandatory training at present in Australia for emergency filler management. A regulatory body should be able to inspect clinics offering cosmetic treatments to check that dissolving enzyme is readily accessible in the clinic and within its expiry date.
I would personally like to see Nurses, Doctors, Plastic Surgeons, Dermatologists and pharmaceutical companies work together to set up an emergency 1800 number that injectors can call to receive immediate expert advice and help.